Virginia, 2010Hail and Damaging Winds in Virginia, June 4, 2010
June 4, 2010 · NWS RNK · 11 events in 6 counties and zones
A moist and moderately unstable air mass allowed for scattered afternoon thunderstorms to develop. A few of these storms became strong enough to down trees across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and moderately unstable air mass allowed for scattered afternoon thunderstorms to develop. A few of these storms became strong enough to down trees across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 12:26 PM EST, 44 minutes earlier.
Area forecast discussion, Jun 4, 12:26 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT FRI JUN 4 2010
.SYNOPSIS...
A STATIONARY FRONT EXTENDS FROM THE MASON-DIXON WESTWARD INTO THE
OHIO VALLEY...WITH A LEE TROUGH EAST OF THE APPALACHIANS. THE FRONT
WILL DISSIPATE TODAY WITH NO SIGNIFICANT WEATHER FEATURES NOTED
ASIDE FROM THE LEE TROF. A FAIRLY STRONG COLD FRONT WILL MOVE FROM
THE UPPER MID WEST INTO THE OHIO VALLEY ON SATURDAY. THIS FRONT
WILL MOVE SOUTHEAST ACROSS THE MID ATLANTIC REGION SUNDAY...SWEEPING
WELL SOUTH OF THE AREA MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
RADAR RETURNS ACROSS THE AREA CLEAR THIS MORNING WITH A MUGGY
EARLY SUMMER AIR MASS OVER THE ENTIRE AREA...DEWPOINTS IN THE
MID-60S TO LOW 70S. MADE NO SIGNIFICANT CHANGES IN MORNING UPDATE AS
HRRR AND WRF-RNK STILL SHOWING CONVECTIVE INITIATION ALONG THE
SOUTHWESTERN BLUE RIDGE IN THE 18-20Z TIME FRAME FROM DIFFERENTIAL
HEATING AND LEE TROUGHING WITH SCATTERED TO ISOLATED STORMS
DRIFTING EAST THROUGH THE LATE AFTERNOON AND EVENING. THE
FORECAST CLOUD LAYER MEAN WIND IS 250 DEGREES AT ABOUT 17 KTS.
WITH WEAK WINDS ALOFT...NOT ANTICIPATING MUCH IN THE WAY OF
ORGANIZATION. SEVERE THREAT WILL BE LIMITED TO A FEW PULSE STORMS
WHICH MAY PRODUCE A STRONG DOWNBURST DUE TO THE HIGH DCAPE. TEMPS
THIS AFTERNOON WILL BE SIMILARY TO THURSDAY WITH READINGS IN THE
80S...CLOSE TO 90 IN THE FOOTHILLS AND PIEDMONT.
ANY SHOWER ACTIVITY THIS EVENING SHOULD DISSIPATE WITH THE LOSS OF
INSOLATION...LEAVING US WITH ANOTHER MUGGY NIGHT...DEWPOINTS IN
THE 60S KEEPING TEMPERATURES ELEVATED.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WESTERLIES WILL BEGIN TO INCREASE AGAIN ON SATURDAY AS A COLD
FRONT MOVES INTO THE OHIO VALLEY. A HIT OR MISS THUNDERSTORM IS
POSSIBLE DURING THE AFTERNOON SATURDAY...BUT THINK MORE MISSES
THAN HITS DUE TO A STRONGER DOWNSLOPE WESTERLY WIND COMPONENT. A
STRONGER WEST WIND SUGGESTS TEMPERATURES MAY BE A DEGREE OR TWO
WARMER...AND COMBINED WITH DEWPOINTS IN THE 60S WILL MAKE IT FEEL
RATHER SULTRY.
SUNDAY WILL BE A TRANSITION DAY WITH A THREAT OF ORGANIZED
THUNDERSTORMS ALONG A COLD FRONT THAT WILL MOVE ACROSS THE AREA
FROM THE NORTHWEST TO SOUTHEAST. MODELS BRING THE FRONT INTO THE
NORTHWEST CWA SUNDAY MORNING...THEN SWEEP IT SOUTH AND EAST ACROSS
THE FORECAST AREA DURING THE AFTERNOON...BRINGING A CHANGE IN
AIRMASS SUNDAY NIGHT.
ORGANIZED THUNDERSTORMS SUGGESTS POTENTIAL FOR SEVERE WEATHER.
HOWEVER...TIMING OF THE FRONT IS KEY TO WHERE THE RISK WILL BE.
IF THE FRONT MOVES INTO THE MOUNTAINS EARLY ENOUGH SUNDAY
MORNING...THEN THIS MAY LIMIT THE THREAT OF SEVERE WEATHER TO JUST
THE EASTERN CWA. TEMPERATURES SUNDAY WILL ALSO BE DEPENDENT ON
FRONTAL TIMING AND ASSOCIATED CLOUD COVER. THINK TEMPS WILL STILL
CLIMB INTO THE 80S...BUT MAY HAVE DIFFICULTY REACHING 90 PER THE
EARLY FRONTAL TIMING. AT THE VERY LEAST IT WILL REMAIN HUMID WITH
DEWPOINTS SPIKING CLOSE TO 70 PRIOR TO THE FRONTAL PASSAGE...WITH
A REFRESHING DROP INTO THE 50S AFTER THE FRONTAL PASSAGE SUNDAY
NIGHT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS STILL IN GENERAL AGREEMENT THAT ZONAL UPPER FLOW WILL
TRANSITION TO A MORE AMPLIFIED PATTERN...WITH A 5H TROF ACROSS THE
EASTERN CONUS EARLY NEXT WEEK. MAIN QUESTION IS STRENGTH OF EASTERN
TROF...WITH MODELS INDICATING A RELATIVELY DRY NORTHWEST FLOW ON
MONDAY...THEN DIVERGE ON VARIED DEGREE OF MOISTURE RETURN TUESDAY
AND WEDNESDAY DEPENDING ON HOW AMPLIFIED THE TROF IS OR ISNT BY
THE MIDDLE OF THE WEEK. FOR NOW WILL START OFF THE WEEK DRY...
THEN SLOWLY TRANSITION TO A SOLUTION THAT IS A LITTLE
MORE MOIST BY MID WEEK. HAVE KEPT TEMPS ABOVE GUIDANCE THRU THE
EXTENDED...AS THEY LOOKED TOO COOL- ESPECIALLY HIGHS...FOR JUNE
UNLESS WE HAVE CONSIDERABLE CLOUDINESS. I EXPECT TEMPS NEAR
NORMAL MONDAY THRU THURSDAY...WITH HIGHS IN THE UPPER 70S MTNS AND
LOWER TO MID 80S FOOTHILLS AND PIEDMONT. LOWS RANGING FROM THE MID
50S TO LOWER 60S.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
CONVECTION NOW DEVELOPING OVER THE WESTERN MOUNTAINS AND ALONG
THE BLUE RIDGE SHOULD CONTINUE TO EXPAND IN COVERAGE WITH THE PEAK
HEATING OF THE DAY. PLENTY OF INSTABILITY ACROSS THE AREA BUT NOT
MUCH WIND SHEAR SO STORMS WILL BE "PULSY" IN NATURE. MAINTAINED
VCTS WORDING AT ALL TAF SITES BEGINNING IN THE NEXT HOUR OR TWO
WITH OVERALL COVERAGE EXPECTED TO BE SCATTERED UNTIL AN HOUR OR
TWO AFTER DIURNAL HEATING CEASES AROUND 23Z/7PM TIME FRAME.
FOG FORMATION TONIGHT WILL AGAIN BE DEPENDENT ON RESIDUAL CLOUD
DEBRIS. MORE CLOUDS MEAN LESS FOG. LESS CLOUDS WILL MEAN MORE FOG.
IF FOG DOES FORM IT SHOULD BE PATCHY AND CONFINED TO JUST THE LATE
NIGHT HOURS...AND MAYBE AN HOUR OR TWO AFTER DAYBREAK SATURDAY.
WIDESPREAD VFR CONDITIONS ARE EXPECTED AGAIN SATURDAY. ASIDE FROM
A HIT OR MISS LATE AFTERNOON THUNDERSTORM...NO SIGNIFICANT HAZARDS
EXPECTED.
A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY WITH THE POTENTIAL
FOR ORGANIZED DEEP CONVECTION. A BROKEN TO SOLID LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE FRONT...AND THIS
WILL LIKELY RESULT IN A 2 TO 3 HOUR PERIOD OF MVFR/IFR CONDITIONS
AT EACH TERMINAL WITH ITS PASSAGE.
A CHANGE IN AIRMASS WILL TAKE PLACE SUNDAY NIGHT...WHICH SHOULD
YIELD VFR CONDITIONS FOR MONDAY INTO TUESDAY WITH LITTLE OR NO
THREAT OF DEEP CONVECTION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PC/PM
SHORT TERM...PM
LONG TERM...JJ/PM
AVIATION...PC/PM
Hazardous weather outlook, Jun 4, 4:14 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EDT FRI JUN 4 2010
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-050915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
514 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
SATURDAY...MONDAY...AND TUESDAY. THERE IS A SLIGHT RISK
OF SEVERE STORMS SATURDAY NIGHT INTO SUNDAY...AND THE
POTENTIAL FOR STRONG STORMS AGAIN BY THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT MAY BE NEEDED
LATE SATURDAY OR SUNDAY.
In the hours before
Local storm report, Jun 4, 9:13 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 AM EDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 WSW PENHOOK 36.98N 79.65W
06/03/2010 FRANKLIN VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 946
0520 PM TSTM WND DMG 5 SE BASSETT 36.71N 79.92W
06/03/2010 HENRY VA DEPT OF HIGHWAYS
TREE DOWN ON COUNTY ROUTE 1142
&&
JJACKSONThunderstorm Wind, Wythe
- When
- June 4, 1:10 PM EST
- Where
- Wythe County, 0.69 mi S of Austinville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -80.900
A tree was blown down on Route 69. Damage amounts are estimated.
Hail, Roanoke
- When
- June 4, 2:30 PM EST
- Where
- Roanoke County, 0.88 mi SE of Cave Spg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -80.010
Thunderstorm Wind, Roanoke
- When
- June 4, 2:38 PM EST
- Where
- Roanoke County, 1.79 mi ENE of Cave Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Emergency Manager
- Coordinates
- 37.240, -79.990
A large tree was blown down and closed Sweetbrier Ave SW. Damage amounts are estimated.
Thunderstorm Wind, Botetourt
- When
- June 4, 3:30 PM EST
- Where
- Botetourt County, Springwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.550, -79.750
Several large trees were blown down near River Road. Damage amounts are estimated.
Thunderstorm Wind, Giles
- When
- June 4, 4:02 PM EST
- Where
- Giles County, 1.49 mi NNE of Pembroke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.340, -80.640
A tree was blown down at 211 Johnson Ave. Damage amounts are estimated.
Thunderstorm Wind, Giles
- When
- June 4, 4:43 PM EST
- Where
- Giles County, 1.49 mi SSE of Mountain Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- NWS Employee
- Coordinates
- 37.330, -80.540
A tree was blown down on Mountain Lake Road. Damage amounts are estimated.
Thunderstorm Wind, Grayson
- When
- June 4, 6:00 PM EST
- Where
- Grayson County, 0.89 mi NW of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.710, -81.030
A tree was blown down near the intersection of Spring Valley Road and Turkey Knob Road. Damage amounts are estimated.
Thunderstorm Wind, Grayson
- When
- June 4, 6:10 PM EST
- Where
- Grayson County, 1.49 mi NNW of Independence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.640, -81.160
A tree was blown down on Route 21 near the Independence town line. Damage amounts are estimated.
Thunderstorm Wind, Charlotte
- When
- June 4, 10:42 PM EST
- Where
- Charlotte County, Red House
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.180, -78.800
Trees were blown down across Red House. Damage amounts are estimated.
Thunderstorm Wind, Charlotte
- When
- June 4, 11:14 PM EST
- Where
- Charlotte County, 2.07 mi N of Keysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -78.480
A tree was blown down on Cabbage Patch Road. Damage amounts are estimated.
Thunderstorm Wind, Charlotte
- When
- June 4, 11:25 PM EST
- Where
- Charlotte County, 2.35 mi SSE of Cullen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.090, -78.630
A tree was blown down across Thomas Jefferson Highway. Damage amounts are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Flooding and Hail in Ohio, June 4 to 5, 2010$445,000 · 1.25 in hail · 28 events
- Damaging Winds in Michigan, June 4, 2010$1.3 million · 70 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Flash Flooding and Damaging Wind in Alabama, June 4, 20103 injured · $169,000 · 4 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239077, 239078, 239079, 239080, 239081, 239082, 239083, 239084, 239085, 239086, 239087.